Some axisymmetric problems for layered elastic media: Part I-multiple region contact solutions for simply-connected indenters

T. W. Shield, D. B. Bogy

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

The contact of a flat, simply-connected axisymmetric indenter with a layered elastic half space is examined. The problem is mathematically formulated using integral transforms to derive singular integral equations for the contact pressure. The solution of these equations is obtained by expansion in orthogonal polynomials. The solution predicts complete contact between the indenter and the surface of the layered half space only for a restricted range of the material and geometrical parameters. Outside of this range, solutions exist with multiple contact regions. A parameter space is divided into zones for single and multiple contact solutions and comparisons are made with the solutions for the analogous plane-strain problem.

Original languageEnglish (US)
Pages (from-to)798-806
Number of pages9
JournalJournal of Applied Mechanics, Transactions ASME
Volume56
Issue number4
DOIs
StatePublished - Dec 1989

Fingerprint Dive into the research topics of 'Some axisymmetric problems for layered elastic media: Part I-multiple region contact solutions for simply-connected indenters'. Together they form a unique fingerprint.

Cite this